Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Great Falls, MT

August 23, 20186 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 23, 2018, 8:30 AM MDT for 6 counties in Montana. It took effect at Aug 23, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 8:30 AM MDT (14:30 UTC)
In effect from
Aug 23, 2018, 11:00 AM MDT
Expired
Aug 23, 2018, 8:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS85 KTFX 231430
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
830 AM MDT Thu Aug 23 2018

MTZ112-114-240200-
/O.NEW.KTFX.FW.W.0009.180823T1700Z-180824T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
830 AM MDT Thu Aug 23 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect until 8 PM MDT this evening.

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front.

* TIMING...West winds will peak through mid-day while relative
  humidity falls to around 10 percent. Winds will begin to decrease
  by late afternoon.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...In the upper 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
1 follow-up statement
783 
WWUS85 KTFX 240146
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MDT Thu Aug 23 2018

MTZ112-114-240300-
/O.EXP.KTFX.FW.W.0009.000000T0000Z-180824T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
746 PM MDT Thu Aug 23 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114...

Humidity levels are recovering and gusty winds are diminishing at
most locations. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 5:33 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 23, 5:33 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
533 AM MDT Thu Aug 23 2018

...Update to Aviation...

.SYNOPSIS...

Expect mainly dry, warmer, and breezy to windy conditions Thursday
and Friday. This will bring an increased danger for borderline
critical fire weather conditions. Surface cold front pushes
southward from Canada late Friday afternoon or early evening with
isolated to scattered showers and thunderstorms possible ahead of
the front. Cooler temperatures are expected through the weekend
and into early next week with a good chance for rain Monday and
Tuesday.

&&

.DISCUSSION...

Today through Saturday...Upper level low over Montana will move
eastward today with drier and warmer conditions expected. Breezy
westerly winds are also expected and could cause borderline fire
weather concerns today and Friday (please see Fire Weather
section below for further details). This pattern should keep
wildfire smoke from becoming too thick, but widespread haze and
limited visibilities will likely continue to plague the region
until a widespread season ending precipitation event occurs.
Shortwave ridging develops over the state by tonight, but the
next trough and associated surface cold front will move into the
area late Friday afternoon or early evening at latest. Am
anticipating that isolated to scattered showers and thunderstorms
will develop ahead of and along the frontal boundary. SPC has
issued a Marginal Risk for severe thunderstorms through central
Montana for Friday afternoon and evening. For now have held off
from introducing any mention of severe weather in the official
forecast due to the anticipated limited coverage of storms. Trough
sweeps eastward on Saturday leaving Montana beneath a zonal flow
aloft for seasonable temperatures and mostly dry conditions. mpj

Sunday through Thursday...Medium range models remain relatively
inconsistent from run to run leading to another rather low
confidence forecast. Previous model runs suggested that a large,
deep, and cold upper level trough would set up over the Northern
Rockies Sunday through Tuesday with widespread precipitation
possible. However, they are now backing away from this solution
and sweep a somewhat weaker and smaller trough through the region
fairly quickly. Have agreed with surrounding forecast offices to
back off a bit on PoPs and colder temperatures but would not be at
all surprised to see subsequent model runs flip the forecast back
and forth several more times. Worth noting that the models reacted
similarly to the trough that brought rain and cooler temperatures
earlier this week. Latest model iterations are now setting up a
zonal flow aloft by Tuesday night and keeping this regime in place
through Thursday. If this solution remains the same then we can
probably expect to see seasonable temperatures and mostly dry
conditions for Wednesday and Thursday. mpj

&&

.AVIATION...
Updated 1133Z.

Upper level low pressure system continues moving eastward today
allowing shortwave ridging aloft over the region tonight. Mid- and
high-level clouds currently over the forecast area will give way to
mostly sunny skies by afternoon. However, wildfire smoke will
continue to cause hazy skies and obscured visibilities at times. VFR
conditions are expected to prevail through Friday morning but MVFR
visibilities remain possible through the forecast period. mpj

&&

.FIRE WEATHER...

Borderline critical fire weather conditions are expected Thursday
and Friday as temperatures rebound across the region and breezy to
windy conditions prevail across north-central Montana. At this
time, it appears that winds will remain low enough so that
highlights will not be required. However, it is recommended that
anyone with fire weather concerns remain vigilant and closely
monitor conditions.

Surface cold front arrives late Friday causing winds to shift to
the northwest with somewhat cooler temperatures and improved RH
values expected through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  54  80  47 /   0   0  20  20
CTB  87  52  74  45 /   0   0  20  30
HLN  84  50  79  45 /   0   0  20  20
BZN  82  47  81  44 /  10   0  20  20
WEY  73  35  74  33 /  10   0  10  10
DLN  79  47  78  42 /  10   0  10  10
HVR  91  54  81  49 /   0   0  10  40
LWT  81  52  78  46 /  10   0  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.